Article Text

PDF
Life threatening intra-abdominal sepsis in patients on anti-TNF-α therapy
  1. S Goode1,
  2. G Tierney2,
  3. C Deighton3
  1. 1Department of Vascular Surgery, Queens Medical Centre, Nottingham, UK
  2. 2Department of Colorectal Surgery, Derbyshire Royal Infirmary, Derby, UK
  3. 3Department of Rheumatology, Derbyshire Royal Infirmary, Derby, UK
  1. Correspondence to:
    MrS Goode
    Department of Vascular Surgery, Queens Medical Centre, Derby Rd, Nottingham NG7 2UH, UK; msxsg{at}nottingham.ac.uks

Statistics from Altmetric.com

Tumour necrosis factor α (TNF-α) blocking drugs are used in the treatment of a number of inflammatory conditions. It is likely that the use of these drugs will increase. There have been reports of serious infections with these drugs.1–3 Doctors need to be aware of the potential for sepsis, especially as they are increasingly likely to encounter patients on anti-TNF drugs. We present two cases of life threatening intra-abdominal sepsis in patients with rheumatological conditions receiving anti-TNF drugs.

Case 1

A 60 year old male with psoriatic arthritis resistant to treatment had benefited from etanercept for six months. In rheumatology outpatients he complained of a two week history of abdominal pain. On examination he was tender in the left upper quadrant with a palpable mass. A contrast enhanced computed …

View Full Text

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.